SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71453231 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Joint Laxity (4526); Insufficient Information (4580)
| Date of Event |
08/28/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, after a right knee arthrotomy performed on an unspecified date, a revision surgery was performed on (b)(6) 2025 to remove the lgn ps high flex xlpe sz 7-8 9mm that had the insert peg broken and replaced it with equivalent insert.The current health status of the patient is unknown.
Event or Problem Description
It was reported that, after a right knee arthrotomy performed on (b)(6) 2013, the patient felt knee instability all of a sudden.A revision surgery was performed on (b)(6) 2025 to remove the lgn ps high flex xlpe sz 7-8 9mm that had the insert peg broken, and replaced it with equivalent insert.The current health status of the patient is good.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Patient's information was provided.Investigation was completed.Lot information was updated.Sections a1, a2, a3, a4, d4, h4, h6 & h8 were updated.H11: results of investigation: the device was not returned for evaluation.However, the photographs were reviewed and revealed that the device is fractured.The clinical/medical investigation revealed that, it could not be concluded that the reported adverse event was a mal performance of the implant or an implant failure.The two photos of the insert confirmed the breakage; however, they do aid in determining the root cause.The report stated the patient was revised to an equivalent insert and the patient¿s health status was reported as good.The impact to the patient was the instability, insert breakage and the subsequent revision.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that warnings and precautions states that the patient should be warned of surgical risks and made aware of possible adverse effects.The patient should be warned that the implant can break or become damaged as a result of strenuous activity or trauma.Periodic, long-term follow-up is recommended to monitor the position and state of the prosthetic components, as well as the condition of the adjoining bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specifications, the quality and manufacture of 7.5 mrad cross-linked ultra-high-molecular-weight polyethylene (uhmwpe) bar stock shall be controlled.This material is used in the manufacture of surgical implants and can be considered a surgical grade of cross-linked polyethylene.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or lifetime of the device.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Additional information: h11: the associated device was returned and evaluated.The visual inspection revealed that the legion high flex insert significantly worn and discolored.One area of the posterior edge of the superior surface and the post are deformed with significant material loss.The clinical/medical investigation revealed that, it could not be concluded that the reported adverse event was a mal performance of the implant or an implant failure.The two photos of the insert confirmed the breakage; however, they do aid in determining the root cause.The report stated the patient was revised to an equivalent insert and the patient¿s health status was reported as good.The impact to the patient was the instability, insert breakage and the subsequent revision.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that warnings and precautions states that the patient should be warned of surgical risks and made aware of possible adverse effects.The patient should be warned that the implant can break or become damaged as a result of strenuous activity or trauma.Periodic, long-term follow-up is recommended to monitor the position and state of the prosthetic components, as well as the condition of the adjoining bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specifications, the quality and manufacture of 7.5 mrad cross-linked ultra-high-molecular-weight polyethylene (uhmwpe) bar stock shall be controlled.This material is used in the manufacture of surgical implants and can be considered a surgical grade of cross-linked polyethylene.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or lifetime of the device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.